Sarah, from the UK , tells of her frightening experience of the prescription drug Seroxat - one of the world's biggest selling anti-depressants. An investigation by the BBC's Panorama programme revealed that for some people the drug is highly addictive and those who try to come off it can suffer sever withdrawal symptoms. For some users, the side effects of the drug were so severe that they resorted to self harm and even suicide. - see BBC NEWS ARTICLE
Sarah's doctor prescribed the drug to ease her anxiety, but he never warned her what might happen.
"My biggest issue has been the temporary side effects experienced when initially taking the drug (Seroxat) and then again when the dosage was amended - either increased or decreased. I found the drug had very strong side effects, which were not really explained to me when they were prescribed.
Like most people, I expect that when a doctor prescribes a drug it will make me feel better. Seroxat initially made me feel a lot worse. My anxiety increased considerably and I was feeling very alien to myself. This was a very distressing experience - one which I will never forget and it has had a negative lasting effect on me. By being alien to myself I mean that I felt like I didn't belong in my own body. It's hard to explain but it was like a floating sensation. I was seeing things all blurry with a trail behind them when they moved. I was panicking dreadfully and felt a constant sense of doom. Not at all myself .... and not at all in control of my body nor my mind. It was dreadful. It has had an impact on me - as I didn't know my body was capable of feeling that way and I'm scared that a prescribed drug could have such an effect. At times I actually thought I was dying and was floating away. That petrified me and still does when I think about it now. It has made me a lot more aware of myself and what I am feeling, not so far as to be paranoid, but it's definitely something I think about more often than I would like.
I feel quite strongly that when such drugs are prescribed it is absolutely vital that the doctor explains the possible side effects and stresses that the symptoms of your anxiety or depression may actually worsen temporarily as a result. Had I been prepared better and gained a better understanding of what was happening to my body, the experience may have been significantly pacified, hence lowering my already high anxiety.
I stayed on the same drug and after a couple of weeks it was fine and I have got better. I have now dropped my dosage and when changing, I did again experience side effects, although to a much lesser extent. It wasn't as scary as I was more expectant of how it might make me feel."
If you’d like to discuss any of these issues with Sarah, you can contact her via: